Hail, Yuma
- When
- June 14, 2:30 PM MST
- Where
- Yuma County, 9.84 mi N of Eckley
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.261, -102.508
Nickel to quarter sized hail reported.
Scattered thunderstorms developed over Yuma County during the afternoon hours producing sub-severe wind gusts up to 55 mph and hail the size of dimes and quarters. The largest hail was reported north of the town of Eckley, Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed over Yuma County during the afternoon hours producing sub-severe wind gusts up to 55 mph and hail the size of dimes and quarters. The largest hail was reported north of the town of Eckley, Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 1:24 PM MST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 224 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - Thunderstorms will develop in northeast Colorado by mid afternoon, reaching the Colorado and Kansas border area by 6 PM MDT, sweeping across the rest of the area this evening. The primary hazard will be destructive winds in excess of 60 mph and locally up to 90 mph. Some large hail may accompany initial storm development in the afternoon and early evening, as well as a tornado or two, before merging into clusters. Locally heavy rainfall will also be possible as well as flash flooding. - There is a marginal risk for severe storms Saturday afternoon and early evening in northwest Kansas east of a Norton to Leoti line. Stronger storms will be capable of hail up to quarter size and wind gusts in excess of 60 mph. - Return of triple digit heat expected on Sunday. - Cooler temperatures expected mid-next week. && .UPDATE... Issued at 222 PM MDT Fri Jun 14 2024 Severe Thunderstorm Watch number 414 is now in effect through 03z Saturday for areas in northeast Colorado and adjacent KS/NE counties(Hwy 27). Threats include 1-2" hail, winds 60-80 mph, a few tornadoes and chance for flooding rainfall. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 135 PM MDT Fri Jun 14 2024 Across the region this afternoon, sky cover is ranging widely from cloudy to sunny as remnants from morning convection, combining with new coverage from daytime heating already today, are providing decent breaks in spots from the hot conditions 24 hours ago. As of 100 PM MDT, temperatures are in the 80s, with a persistent southeast flow, with gusts into the 30-40 mph range at times. Weather concerns for the short term period will focus on the threat for severe thunderstorms later this afternoon into the evening hours. Also, there is a low threat east of Highway 25 for Saturday afternoon/evening. For the rest of the afternoon hours into tonight, aloft there is a strong upper ridge at 500mb in the south central Plains, making a slow trek eastward. At the surface, high pressure east of the area, combined with a low and associated front west, are creating a persistent southeasterly flow over the CWA. Dewpts in the 50s and 60s are resulting in moist flow covering the area with PW values in the 1.1 to 1.4 inch range. Guidance has a strong shortwave carrying east through the Rockies by 00z-06z Saturday that will interact with the aforementioned surface features to trigger convection. The latest CAMs(HRRR, RAP and NamNest) are showing a start time in the 23z Fri-00z Sat timeframe with convection building across northeast Colorado. The convection does move fairly progressively, clearing the CWA by 06z-07z Saturday. The area remains under a Slight Risk for severe from SPC, as well as a Marginal Risk for excessive rainfall from the WPC. The CWA will see all potential threats from hail, wind and even isolated tornadoes. Flash flooding is also a possibility. Model soundings do suggest DCape values over 1200 j/kg with inverted-v profiles. SBCape peaks early with values initially over 2000j/kg. The shortwave will linger over the Plains tonight into Saturday, triggering some late day storms over eastern portions of the CWA. CAMs are showing locales east of Highway 83 seeing convection. A Marginal Risk for severe is issued as a result with all threats available, especially wind and heavy rainfall. Zonal flow ensues Saturday night allowing for a slow clear from west to east into Sunday morning. For temps, looking for daytime highs on Saturday to range above normal in the lower to mid 90s. Warmest locales will be along and south of the Interstate. Overnight lows tonight will range from the upper 50s to lower 60s west of Highway 25, and lower to mid 60s east of Highway 25. For the Saturday night period, slightly warmer with lower to mid 60s west of Highway 25 and mid to upper 60s east of there. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 1259 PM MDT Fri Jun 14 2024 Sunday, the low will clear the area and we will be under weak southwesterly flow aloft. This will give us about a 15-20% chance of precipitation Sunday and Monday evenings. Nothing highly organized is expected until the weak flow is disrupted, likely Tuesday afternoon. Around that time, the pressure gradient tightens up as the low over the NW CONUS pushes farther inland, moving the jet stream fairly close, if not over, the High Plains. This would work to amplify any disturbances and increase chances for PoPs. furthermore, at 850mb, the high pressure system over Texas today looks to stall out over the Mid-Atlantic Seaboard and will funnel moisture into the region Tuesday through Saturday. High temperatures Sunday and Monday look to be in the mid 90s to low 100s. Tuesday will start a cooling trend (highs in the upper 80s and 90s), but Wednesday and beyond will likely only warm into the 80s and low 90s. Overnight temperatures will follow a similar pattern and drop into the 60s to mid 70s Sunday and Monday nights, and then cool into the mid 50s to mid 60s Tuesday night and beyond. Gusts Sunday night through Tuesday morning could get up to 30-35 kts. It's also worth noting that while the cooler temperatures look nice on the thermometer, the additional moisture will make the region feel more muggy and soupy than normal. Monday could see some localized critical fire weather conditions in the extreme southwestern CWA. Winds look to gust near 25-30 kts while RH values get into the upper teens. This is really the best chance for critical fire weather conditions as the additional moisture will keep min RH values above 30%. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1015 AM MDT Fri Jun 14 2024 For KGLD, VFR conditions through 00z Saturday, then a MVFR/VFR mix through 06z as rw/trw are expected. 4-6sm visibility reduction in rain, with ceilings down to OVC025 at times. VFR after 06z Saturday. Winds, mainly south-southeast 10-15kts. Gusts to 25kts through 00z. Winds briefly go to southwest 15-25kts from 00z-03z. LLWS 03z-06z Saturday 200@40kts. For KMCK, mainly VFR conditions at this time. The threat for storms after 00z Saturday could bring in MVFR conditions from 03z-06z. VCTS possible through at least 02z-06z. Winds, south- southeast 10-15kts. Gusts to 25kts through 02z Saturday. LLWS 02z-06z Saturday 210@60kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...JN LONG TERM...CA AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 222 PM MDT Fri Jun 14 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 222 PM MDT Fri Jun 14 2024 /322 PM CDT Fri Jun 14 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect through 9pm MDT/10 pm CDT for northeast Colorado and adjacent Kansas and Nebraska counties. The primary hazards will be destructive winds in excess of 60 mph and locally up to 80 mph, large hail up to 1 to 2 inches, as well as a tornado or two. Locally heavy rainfall and flash flooding will also be possible. Counties east of Highway 27 might be added later today. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal risk for severe storms Saturday afternoon and early evening in northwest Kansas east of a Norton to Leoti line. Stronger storms will be capable of hail up to quarter size and wind gusts in excess of 60 mph. Hot temperatures return for Sunday with highs in the upper 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
Special Weather Statement
National Weather Service Goodland KS
1201 PM MDT Fri Jun 14 2024
NEZ079-141830-
Dundy NE-
1201 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DUNDY COUNTY THROUGH
1230 PM MDT...
At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Haigler, or 19 miles northwest of Benkelman, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4024 10144 4004 10181 4012 10195 4035 10191
4035 10168
TIME...MOT...LOC 1801Z 205DEG 22KT 4016 10187
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
317 PM MDT Fri Jun 14 2024
COZ090-142145-
Yuma County CO-
317 PM MDT Fri Jun 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
345 PM MDT...
At 316 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles north of Eckley, or 14 miles northeast of Yuma,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Abarr, Heartstrong, and
Clarkville.
This includes Highway 385 between mile markers 260 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4044 10217 3983 10253 3969 10280 4014 10280
4044 10260
TIME...MOT...LOC 2116Z 207DEG 19KT 4025 10251
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AlexanderThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter sized hail reported.
Spotter reported dime to penny side hail at the location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194181, 1194184.